Jump to content
Jen1698

Jen 1698: Effexor XR withdrawal help

Recommended Posts

Jen1698

My husband was advised by his pdoc to discontinue Effexor XR at 37.5 mg approx 9 days ago. He is having severe side effects from this that don't seem to be letting up. My question is would it be advised at this point for him to start taking some amount of Effexor again?

Share this post


Link to post
ChessieCat

Hi Jen,

 

Welcome to SA.  It's unfortunate that your husband's doctor (like many doctors) has advised him to cold turkey his Effexor.  It would be helpful if you could complete a signature block listing all medicines your husband has been on (drug, date, and how stopped).  Also it would be helpful if you could tell us why the doc advised him to go off and also what his current symptoms are.  Thanks.

 

This site recommends a slow taper of 10% of the previous dose with a 4-6 week holding time to stabilise before the next drop.  Reinstatement is an option, however, after 9 days of being off, he might be better to take a smaller dose.  Please read the following links which will help you to understand why.  Also, I suggest you wait until one of the more knowledgeable members drops by who will be better able to advise what dose he might reinstate.

 

About reinstating and stabilizing to reduce withdrawal symptoms

 

Why taper by 10% of my dosage?

 

Tips for Tapering Effexor

 

Video: Healing from Antidepressants: Patterns of Recovery

 

Brain Remodelling

 

I'm very pleased that you've found this site.  There is a vast amount of excellent information here and the members are very supportive and encouraging.

 

CC

Share this post


Link to post
brassmonkey

Hi Jen--welcome to the group.  I'm sorry to hear about what is happening to DH, it's a pretty scary feeling. He is feeling the results of tapering much too fast last fall.  WD symptoms can be delayed for several months before they hit.  I see from your signature that he is on quite a mix of other drugs, which could be a big part of the problem and has a bearing on how much he should reinstate if any.  Please enter all of his current drugs into the interaction checker then copy and paste the results back here.

 

Drug Interactions Checker -- use it to reduce your drug burden

 

Thank you for adding a signature block it really helps to make things clear.

Share this post


Link to post
Jen1698

Interactions between your selected drugs

Moderate lithium  gabapentin

Applies to: Lithium Carbonate ER (lithium), gabapentin

Using lithium together with gabapentin may increase side effects such as dizziness, drowsiness, and difficulty concentrating. Some people may also experience some impairment in thinking and judgment. You should avoid or limit the use of alcohol while being treated with these medications. Avoid driving or operating hazardous machinery until you know how the medications affect you. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.

Switch to professional interaction data

Moderate lithium  lamotrigine

Applies to: Lithium Carbonate ER (lithium), Lamictal (lamotrigine)

Using lithium together with lamoTRIgine may increase side effects such as dizziness, drowsiness, and difficulty concentrating. Some people may also experience some impairment in thinking and judgment. You should avoid or limit the use of alcohol while being treated with these medications. Avoid driving or operating hazardous machinery until you know how the medications affect you. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.

Switch to professional interaction data

Minor gabapentin  lamotrigine

Applies to: gabapentin, Lamictal (lamotrigine)

Share this post


Link to post
Jen1698

I must say that he didn't notice any of these issues until approximately 7 days ago.  He is also an intermediate metabolizer of most medications so it seems to make sense (to me anyway!)  that the side effects started when they did.

Share this post


Link to post
Fresh

Hi Jen , welcome to the site.

The only way to stop his withdrawal getting worse is to reinstate some effexor.

Going back on 37.5 mg may be too much for him and it would be safer for him to start with half or a quarter of that dose.

He should get some symptom relief quite quickly.

 

This is a time to get him stable as soon as possible. The interactions can be addressed later. Each of the medications will need to be tapered , one at a time. Unfortunately there's no quick fix by changing any of them at the moment.

Share this post


Link to post
Jen1698

ok so would it be safe to just remove half of the beads since we only have capsules? 

 

Thanks so much for everyone's quick replies....we're definitely in crisis management mode and its much appreciated to have somewhere like this to turn to.

Share this post


Link to post
Fresh

Yes , tip out the contents of a capsule and split them into 2 piles (or 4 if you want 1/4).

It takes 4 days to reach a steady-state in the bloodstream , so stay on the starter dose and reassess after 4 days.

 

Let us know how you go.

 

:)

Share this post


Link to post
Seeker53

Hi Jen,

I just read your thread and am wondering how it is going. Venlafaxine is an awful drug and apparently one of the hard ones to get off. I do hope that everything is going well.

Best wishes,

Seeker

Share this post


Link to post
Jen1698

It's going pretty well.....we noticed a difference pretty quickly and would say he stabilized after 3 days or so. He is taking 10 micro beads a day for now and we'll just taper as recommended from here on out! He's still feeling a bit down but NOTHING like the symptoms that were happening before!!!! Thanks for asking!

Share this post


Link to post
KarenB

Hello Jen,

 

So glad to hear your husband has had some relief from the symptoms.  It would be a good idea to stay at that dose for at least a month in order to stabilise a bit before resuming the taper.  Keeping daily symptom notes on paper can help you work out when to make changes.

 

I'm on venlafaxine too, so just wanted to say hi and wish you both well,

Karen

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×